Document Detail

Rare immediate hypersensitivity to rifampicin in a patient with tuberculosis requiring drug discontinuation.
MedLine Citation:
PMID:  23060374     Owner:  NLM     Status:  Publisher    
A 47-year-old Turkish female patient was diagnosed with tuberculosis of the sacro-iliac joints and terminal ileum. She developed a severe adverse drug reaction while taking first-line tuberculosis therapy consisting of isoniazid, pyrazinamide and rifampicin as Rifater and ethambutol. Within 5 min of ingestion she developed pruritic rash, angioedema and breathing difficulties, resulting in an A&E admission. The tuberculosis therapy was discontinued. Intradermal and oral challenge tests for rifampicin were conducted but abandoned early on due to reactions which included audible wheeze, vomiting, throat pain and violent rigours. Clinical manifestations were swiftly treated with appropriate medications. This resulted in a change to the tuberculosis treatment regime, where streptomycin, isoniazid, ethambutol and pyrazinamide were given for 2 months and isoniazid and ethambutol for 12 months. Allergic reactions to rifampicin are rare and should be distinguished from flushing due to pyrazinamide. Prompt diagnosis and treatment by clinicians can be life saving.
Nima Farah; Andrew Williams; Michelle Joyce; Graham H Bothamley; K Rajakulasingam
Related Documents :
23060374 - Rare immediate hypersensitivity to rifampicin in a patient with tuberculosis requiring ...
10574544 - Tuberculosis in a wild subantarctic fur seal from argentina.
21642404 - Identifying vulnerable pathways in mycobacterium tuberculosis by using a knockdown appr...
22181704 - Mycobacterium tuberculosis proteases and implications for new antibiotics against tuber...
20802444 - Potential pathomechanisms of adhd based on neurometabolite changes.
941054 - Nephropathy caused by methicillin therapy for staphylococcal septicemia.
Publication Detail:
Type:  JOURNAL ARTICLE     Date:  2012-10-10
Journal Detail:
Title:  BMJ case reports     Volume:  2012     ISSN:  1757-790X     ISO Abbreviation:  BMJ Case Rep     Publication Date:  2012  
Date Detail:
Created Date:  2012-10-12     Completed Date:  -     Revised Date:  -    
Medline Journal Info:
Nlm Unique ID:  101526291     Medline TA:  BMJ Case Rep     Country:  -    
Other Details:
Languages:  ENG     Pagination:  -     Citation Subset:  -    
Department of Respiratory Medicine/Allergy, Homerton University Hospital, London, UK.
Export Citation:
APA/MLA Format     Download EndNote     Download BibTex
MeSH Terms

From MEDLINE®/PubMed®, a database of the U.S. National Library of Medicine

Previous Document:  Cervical pedicle screw fixation in traumatic cervical subluxation after laminectomy using the pedicl...
Next Document:  An unusual cause for recurrent chest infections.